Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 286, NWS Springfield, MO

September 7, 2012Phelps County, Pulaski County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 7, 2012, 6:03 PM CDT for Phelps County, Pulaski County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2012, 6:03 PM CDT (23:03 UTC)
Expired
Sep 7, 2012, 6:33 PM CDT
In force
30 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Phelps County, MO, Pulaski County, MO

The radar

The St Louis radar (KLSX), 143 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 2:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

797 
WUUS53 KSGF 072303
SVRSGF
MOC161-169-072345-
/O.NEW.KSGF.SV.W.0286.120907T2303Z-120907T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 PM CDT FRI SEP 7 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PHELPS COUNTY IN EAST CENTRAL MISSOURI...
  SOUTHEASTERN PULASKI COUNTY IN CENTRAL MISSOURI...

* UNTIL 645 PM CDT

* AT 559 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
  FORT LEONARD WOOD...AND MOVING NORTHEAST AT 55 MPH.

  HAZARD...70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...TREE BRANCHES UP TO THREE INCHES IN DIAMETER BROKEN.
           POSSIBLE MINOR DAMAGE TO SHINGLE ROOFS AND METAL
           OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  BEULAH...EDGAR SPRINGS AND FORT LEONARD WOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3779 9180 3761 9181 3761 9224 3771 9225
      3795 9164 3799 9152 3779 9152
TIME...MOT...LOC 2304Z 244DEG 49KT 3764 9209

HAIL...<.75IN
WIND...70 MPH

$$

RUNNELS
1 follow-up statement
058 
WWUS53 KSGF 072333
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 PM CDT FRI SEP 7 2012

MOC161-169-072341-
/O.CAN.KSGF.SV.W.0286.000000T0000Z-120907T2345Z/
PHELPS MO-PULASKI MO-
633 PM CDT FRI SEP 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PULASKI AND
SOUTHERN PHELPS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BUT WILL CONTINUE 
TO PRODUCE WIND GUSTS OF 40 TO 50 MPH THROUGH 7 PM AS THEY MOVE 
ACROSS EXTREME SOUTHERN PHELPS COUNTY AND NORTHERN DENT COUNTY.

LAT...LON 3779 9180 3761 9181 3761 9224 3771 9225
      3795 9164 3799 9152 3779 9152
TIME...MOT...LOC 2331Z 244DEG 49KT 3780 9167

$$

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:44 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 7, 3:44 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 PM CDT FRI SEP 7 2012

...MESO-SCALE FORECAST DISCUSSION...

.UPDATE...
/ISSUED 330 PM CDT FRI SEP 7 2012/

A COMPLEX FORECAST SCENARIO CONTINUED TO TAKE SHAPE THIS AFTERNOON AHEAD
OF A POSITIVE TILT UPPER TROUGH DROPPING SOUTH INTO THE CENTRAL
U.S. AND ASSOCIATED COLD FRONT THAT STRETCHED FROM NORTHEASTERN
MISSOURI TO SOUTHEASTERN KANSAS. THIS FRONT WILL PUSH STEADILY
SOUTHEAST AND REACH THE INTERSTATE 44 CORRIDOR BY LATE AFTERNOON.
ALSO MONITORING A MINOR SHORTWAVE TRACKING ACROSS SOUTHERN
MISSOURI AHEAD OF THE FRONT.

THUNDERSTORMS HAD RAPIDLY DEVELOPED AND INTENSIFIED ALONG THE APPROACHING
COLD FRONT FROM WEST CENTRAL MISSOURI INTO SOUTHEASTERN KANSAS.
THESE STORMS WILL CONTINUE TO CONGEAL AND MOVE FAIRLY RAPIDLY TO
THE EAST. THESE STORMS WILL BECOME INCREASINGLY SURFACE BASED AND
TAP INTO MODERATE INSTABILITY OF NEAR 2500 J/KG OF CAPE. NEARLY
UNIDIRECTIONAL DEEP LAYER WIND FIELD AND INCREASING DEEP LAYER
SHEAR WILL SUPPORT THE POTENTIAL OF DAMAGING WINDS. REPORTS FROM
SOUTHEASTERN KANSAS INDICATE GUSTS UP TO 68 KTS AT COFFEYVILLE. IN
ADDITION HEIGHT FALLS AND STEEPENING LAPSE RATES WILL SUPPORT THE
POTENTIAL OF LARGE HAIL. HAIL UP TO THE SIZE OF TENNIS BALLS HAVE
BEEN REPORTED IN SOUTHEASTERN KANSAS.

ADDITIONAL SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
SOUTH CENTRAL MISSOURI AHEAD OF A MINOR SHORTWAVE.

RAIN AND LIGHTNING WILL PERSIST INTO THE EVENING HOURS BEHIND THE
LEADING LINE OF STORMS.

THOSE WITH OUTDOOR ACTIVITIES PLANNED THIS AFTERNOON AND EVENING
SHOULD CLOSELY MONITOR THE WEATHER.

FOSTER

&&

.DISCUSSION...

MUCH COOLER AND DRIER WEATHER WILL ARRIVE BEHIND THE FRONT LATER
TONIGHT AND INTO THE WEEKEND. NORTH WINDS WILL BE GUSTY BEHIND THE
FRONT THIS EVENING INTO SATURDAY. HIGHS SATURDAY WILL REMAIN IN
THE 70S WITH LOWS THE NEXT FEW NIGHTS IN THE LOWER TO MIDDLE 50S.

WARMING TEMPERATURES WILL RETURN NEXT WITH DRY WEATHER CONTINUING
THROUGH MID WEEK.

FOSTER

&&

.AVIATION...

FOR THE 18Z TAFS...CONDITIONS THIS AFTERNOON SHOULD BE VFR IN
ADVANCE OF AN APPROACHING COLD FRONT. CURRENT INDICATIONS ARE THAT
THE FRONT WILL BEGIN TO PUSH THROUGH THE REGION AFTER 20-21Z AND
IMPACT AREA TERMINALS THROUGH 02-03Z. DURING THIS PERIOD...MVFR TO
OCCASIONAL IFR CEILINGS AND VISIBILITIES WILL BE POSSIBLE IF
STORMS MOVE OVER THE AERODROMES. OTHERWISE...EXPECT MVFR
CONDITIONS. LOW LEVEL WIND SHEAR WILL ALSO BE A CONCERN FROM
06-07Z THROUGH SUNRISE IN THE WAKE OF THE COLD FRONT AS COOLER AIR
FILTERS INTO THE AREA. GENERALLY VFR CONDITIONS ARE THEN EXPECTED
AFTER SUNRISE SATURDAY.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 7, 4:19 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 PM CDT FRI SEP 7 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
419 PM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
  PUSH EAST ACROSS THE OUTLOOK AREA THIS AFTERNOON THROUGH EARLY
  EVENING. THERE IS AN ELEVATED RISK FOR SEVERE STORMS CAPABLE OF
  PRODUCING DAMAGING WINDS TO 80 MPH...LARGE HAIL UP TO THE SIZE
  OF HALF DOLLARS...VERY HEAVY RAINFALL...AND FREQUENT CLOUD TO
  GROUND LIGHTNING.

  THE PRIMARY LINE OF STORMS WILL EXTEND FROM THE LAKE OF THE
  OZARKS TO SPRINGFIELD AND CASSVILLE BY 5 PM...AND FROM NEAR
  VIENNA TO FORT LEONARD WOOD AND GAINESVILLE BY 7 PM.

  THE ELEVATED RISK FOR SEVERE WEATHER WILL PERSIST THROUGH 9 PM
  AS THE STORMS PROGRESS EAST ACROSS THE REMAINDER OF THE
  MISSOURI OZARKS.

  GENERAL SHOWERS AND THUNDERSTORMS WILL CONTINUE BEHIND THE COLD
  FRONT WITH THE RISK OF FREQUENT CLOUD TO GROUND LIGHTNING
  CONTINUING THROUGH MIDNIGHT.

  HEAT INDEX VALUES WILL APPROACH 100 DEGREES ACROSS FAR SOUTH
  CENTRAL MISSOURI AHEAD OF THE STORMS.

  GUSTY NORTH WINDS UP TO 30 MPH WILL FOLLOW THE FRONTAL PASSAGE
  LATER THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL BE LIKELY THROUGH EARLY THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Sep 7, 5:22 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     MORRISVILLE             37.48N 93.43W
09/07/2012                   POLK               MO   CO-OP OBSERVER

            TREES AND POWER LINES REPORTED DOWN IN TOWN. MINOR
            BUILDING DAMAGE.

&&

JCOLUCCI
Local storm report, Sep 7, 5:24 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
524 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND GST     WALNUT GROVE            37.41N 93.55W
09/07/2012  E70 MPH          GREENE             MO   EMERGENCY MNGR

            POWER LINES DOWN.

&&

JCOLUCCI
Local storm report, Sep 7, 5:26 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
526 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND DMG     MARSHFIELD              37.34N 92.91W
09/07/2012                   WEBSTER            MO   EMERGENCY MNGR

            POWER LINES DOWN. SMALL TREES DAMAGED.

&&

JCOLUCCI
Local storm report, Sep 7, 5:28 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND DMG     PIERCE CITY             36.95N 94.00W
09/07/2012                   LAWRENCE           MO   EMERGENCY MNGR

            THREE INCH LIMBS DOWN IN CITY.

&&

JCOLUCCI
Local storm report, Sep 7, 5:29 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
529 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND GST     NEOSHO                  36.87N 94.37W
09/07/2012  E70 MPH          NEWTON             MO   PUBLIC

&&

JCOLUCCI
Local storm report, Sep 7, 5:58 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
558 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     LEBANON                 37.68N 92.66W
09/07/2012                   LACLEDE            MO   EMERGENCY MNGR

            TREE FELL ON HOUSE.

0526 PM     TSTM WND DMG     1 W MARSHFIELD          37.34N 92.93W
09/07/2012                   WEBSTER            MO   EMERGENCY MNGR

            TREES AND POWER LINES DOWN. SEVEN TENTS BLOWN DOWN AT
            FARMERS MARKET.

0530 PM     TSTM WND DMG     HOLLISTER               36.62N 93.22W
09/07/2012                   TANEY              MO   EMERGENCY MNGR

            POWER LINES DOWN IN HOLLISTER AND BULL CREEK VILLAGE.

0530 PM     TSTM WND DMG     4 SSE GALENA            36.75N 93.44W
09/07/2012                   STONE              MO   LAW ENFORCEMENT

            TWO LARGE TREES DOWN AND BLOCKING HIGHWAY 413 BETWEEN
            GALENA AND REEDS SPRINGS.

0530 PM     TSTM WND DMG     MARSHFIELD              37.34N 92.91W
09/07/2012                   WEBSTER            MO   EMERGENCY MNGR

            SEVERAL TREES AND POWERLINES DOWN.

0530 PM     TSTM WND DMG     SPRINGFIELD             37.20N 93.29W
09/07/2012                   GREENE             MO   STORM CHASER

            2 INCH DIAMETER LIMB DOWN ON MISSOURI STATE UNIVERSITY.
            WIND ESTIMATED AT 70 TO 75 MPH.

0534 PM     TSTM WND DMG     5 SSE LEBANON           37.61N 92.63W
09/07/2012                   LACLEDE            MO   EMERGENCY MNGR

            WIND STRONG ENOUGH TO SLIDE PICK-UP ON ROAD.

0542 PM     TSTM WND DMG     SEYMOUR                 37.15N 92.77W
09/07/2012                   WEBSTER            MO   EMERGENCY MNGR

            SEVERAL LIMBS DOWN. WIND GUSTS ESTIMATED AT 60 MPH.

&&

JCOLUCCI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 8:21 PM CDTSpecial Weather StatementSGFStone24 min
Sep 6, 8:45 PM CDTSevere Thunderstorm WarningSGFStone, Taney27 min
Sep 6, 10:15 PM CDTSpecial Weather StatementSGFMiller30 min
Sep 6, 10:19 PM CDTSevere Thunderstorm WarningSGFCamden, Miller28 min
Sep 7, 2:45 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark45 min
Sep 7, 2:58 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon47 min
Sep 7, 3:23 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, St. Clair, Vernon52 min
Sep 7, 3:28 PM CDTSpecial Weather StatementSGFHowell32 min
Sep 7, 3:31 PM CDTSpecial Weather StatementSGFHowell29 min
Sep 7, 3:36 PM CDTSevere Thunderstorm WarningSGFOregon39 min
Sep 7, 3:39 PM CDTSevere Thunderstorm WarningSGFJasper66 min
Sep 7, 4:03 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton57 min
Sep 7, 4:05 PM CDTSevere Thunderstorm WarningSGFBenton, Cedar, Dade, Hickory, Jasper, Lawrence and 2 more55 min
Sep 7, 4:19 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon, Texas41 min
Sep 7, 4:20 PM CDTSevere Thunderstorm WarningSGFCedar, Christian, Dade, Greene, Hickory, Jasper and 3 more55 min
Sep 7, 4:25 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Webster, Wright50 min
Sep 7, 4:37 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon18 min
Sep 7, 4:41 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone49 min
Sep 7, 4:50 PM CDTSevere Thunderstorm WarningSGFWebster44 min
Sep 7, 4:58 PM CDTSevere Thunderstorm WarningSGFLawrence16 min
Sep 7, 5:00 PM CDTTornado WarningSGFDallas, Laclede18 min
Sep 7, 5:10 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster, Wright50 min
Sep 7, 5:23 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Ozark, Stone, Taney52 min
Sep 7, 5:41 PM CDTSevere Thunderstorm WarningSGFTexas49 min
Sep 7, 5:52 PM CDTTornado WarningSGFTexas22 min
Sep 7, 6:29 PM CDTSpecial Weather StatementSGFDent31 min
Sep 7, 6:46 PM CDTSpecial Weather StatementSGFOregon29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.